Hail, Cass
- When
- August 12, 12:41 PM CST
- Where
- Cass County, 1.46 mi SSW of Davenport
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.700, -97.080
A strong low level jet and good warm advection helped to spawn a couple strong thunderstorms in the early morning hours of the 12th. Then there was a brief break before strong thunderstorms began to flare up again by the early afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A strong low level jet and good warm advection helped to spawn a couple strong thunderstorms in the early morning hours of the 12th. Then there was a brief break before strong thunderstorms began to flare up again by the early afternoon. Thunderstorms kept firing north of a warm front located over northeast South Dakota and southern Minnesota, as the low level jet and warm advection stay strong through the day. These storms produced very heavy rainfall rates and some flash flooding as well as sporadic reports of strong winds into the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 12, 9:39 AM CST, 3 hours 2 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GRAND FORKS ND 1039 AM CDT THU AUG 12 2010 .DISCUSSION... KIND OF A TRICKY FORECAST DEALING WITH CONVECTION TODAY INTO TONIGHT BUT WILL MAINTAIN FORECAST CONTINUITY FOR NOW. RIGHT NOW HAVE TSTMS MAINLY OVER THE SOUTHERN HALF OF THE FA. THESE STORMS SEEM TO BE LINGERING OVER THE SAME AREA SO WILL INCREASE PCPN CHANCES A BIT ALONG THE INTERSTATE 94 CORRIDOR. 12Z MODEL DATA THAT IS IN SO FAR SEEMS TO KEEP THE LOW LEVEL JET AND WARM ADVECTION OVER THE FA THRU THE ENTIRE DAY. THIS MAY FAVOR QUITE A BIT OF SHOWER/TSTM ACTIVITY OVER THE FA BUT POSSIBLY BRINGING MORE RAIN THAN SEVERE POTENTIAL (AT LEAST THRU THE EARLY AFTERNOON). CLOUDS/TEMPS ARE ALSO A TOUGH CALL AND FOR NOW WILL BEEF UP CLOUD AMOUNTS IN THE SOUTH AND CUT BACK A FEW DEGREES ON HIGH TEMPS. ALWAYS TOUGH TO DO THIS BECAUSE IF IT DOES CLEAR OUT TEMPS COULD QUICKLY RISE. WILL AWAIT REST OF 12Z MODEL GUIDANCE AND ADJUST FORECAST AGAIN IF NEED BE. && .AVIATION... MOSTLY VFR TODAY...BUT BRIEFLY MVFR CIGS IN TSTMS TONIGHT. GENERALLY SOUTH-SOUTHEAST WIND BUT VARIABLE GUSTS OVER 30 KTS IN TSTMS. BIGGEST THREAT FOR MVFR CIGS OR EVEN BRIEFLY IFR CIGS LATE TONIGHT AS WINDS DIMINISH. && .PREV DISCUSSION... /ISSUED 411 AM CDT THU AUG 12 2010/ SHORT TERM... SEVERE WX THREAT IS THE ISSUE TODAY-FRIDAY. SFC LOW OVER WRN SD WITH 850 MB WARM ADV OVER CNTRL INTO SE ND. LINE OF SVR STORMS OVER CNTRL ND WEAKENING ATTM AS THE APPROACH THE RED RIVER VALLEY...WITH NEW STORMS FIRING ON WRN FLANK OF LOW LEVEL JET BTWN BIS AND JMS. LOW LEVEL JET AND 850 MB WARM ADV WILL CONTINUE THIS MORNING AND DO EXPECT SCT STORMS THIS MORNING....BUT DECREASING IN NUMBER THIS AFTN AS WARMER AIR BUILDS ALOFT. SFC LOW TO MOVE INTO NORTH CENTRAL-NORTHEAST SD TONIGHT AND PROVIDED THERE IS ENOUGH SFC HEATING CAPES SHOULD RISE INTO THE 2500 TO 3500 J/KG RANGE AS DEW PTS REACH THE LOW TO MID 70S IN SE ND. THUS WOULD EXPECT A NEW WAVE OF STORMS TO FIRE UP THIS EVENING AND OVERNIGHT AS LEFT FLANK OF 850 MB JET RESIDES OVER SE ND INTO NW MN. NAM AND GFS RATHER SIMILAR WITH SITUATION....WITH NAM A BIT MORE PCPN. HPC SIDES WITH A BIT LESS AGGRESSIVE GFS IT APPEARS. FOR THIS EVE...POTENTIAL THERE FOR SOME ROTATIONAL STORMS JUST NORTHEAST OF SFC LOW...BUT ALSO DEALING WITH WARM AIR ALOFT SO SOME NEGATIVE CIN WILL HAVE TO BE OVERCOME. IF CLOUDS REMAIN MORE TODAY THAN EXPECTED THEN SVR ACTIVITY MAY NOT FORM EARLY THIS EVE AND HAVE TO WAIT UNTIL OVERNIGHT LOW LEVEL JET. DID NOTICE MOST MODELS PLACE STRONG 300 MB DIVERGENCE OVER SE ND AT 12Z FRI SO THOUGHT OF HEAVIEST PCPN IN THIS AREA APPEARS REASONABLE. NO FFA AT THIS TIME DUE TO MUCH UNCERTAINITY. DRIER AIR TO MOVE IN FRIDAY NIGHT AND SATURDAY MORNING BEFORE WRAPAROUND CLOUDS AND SHOWERS AND ISOLD STORMS MOVE INTO THE AREA SAT AFTN-NIGHT AS VORT MAX DROPS SOUTHEAST AROUND A DEEPENING UPPER LOW IN EASTERN MANITOBA. MUCH COOLER AIR TO INVADE THE AREA SATURDAY AND BEYOND AT LEAST AS COMPARED TO THE PAST WEEK OR TWO. LONG TERM... NO CHANGES MADE. MUCH COOLER WEEK AHEAD WITH HIGHS 70-75 AND LOWS NR 50 MOST DAYS. THREAT FOR MON NIGHT INTO TUES FOR SHOWERS AS NEXT SHORT WAVE DROPS THROUGH FOLLOWED BY COOL AIRMASS WITH 850 MB TEMPS +4 TO +8C. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && GODON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 622 AM CDT THU AUG 12 2010 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-131130- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 622 AM CDT THU AUG 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED LATE TODAY...AND BECOME MORE WIDESPREAD TONIGHT. MORNING SHOWERS AND THUNDERSTORMS WILL DIMINISH...WITH MIXED CLOUDS AND SUNSHINE THIS AFTERNOON. DEPENDING ON SUNSHINE...TEMPERATURES SHOULD WARM WELL INTO THE 80S. IF THIS DOES OCCUR...THESE TEMPERATURES COMBINED WITH HIGH MOISTURE VALUES WILL CAUSE HIGH INSTABILITY VALUES BY LATE TODAY AND THIS EVENING. THIS WILL SET THE STAGE FOR SCATTERED STRONG TO SEVERE THUNDERSTORM DEVELOPMENT. ACTIVITY SHOULD INCREASE IN COVERAGE OVERNIGHT AS A LOW LEVEL JET RESIDES NEAR THE AREA. HEAVY RAINFALL...HAIL AND STRONG DAMAGING WINDS ARE ALL POSSIBLE. THERE IS ALSO THE THREAT FOR TORNADOES MAINLY NEAR THE NORTH DAKOTA...SOUTH DAKOTA...AND MINNESOTA BORDER REGION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FRIDAY...MAINLY OVER WEST CENTRAL MINNESOTA. THE WEEKEND WILL BE MUCH COOLER WITH SCATTERED SHOWERS AND ISOLATED NON-SEVERE THUNDERSTORMS...MAINLY FOR AREAS ALONG THE CANADIAN BORDER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. DTR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 110 PM CDT THU AUG 12 2010 MNZ003-029-NDZ039-049-053-121915- CASS ND-CLAY MN-RANSOM ND-RICHLAND ND-WILKIN MN- 110 PM CDT THU AUG 12 2010 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHWESTERN CLAY COUNTY IN NORTHWEST MINNESOTA...AND EXTREME NORTHWESTERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA...AND SOUTHEASTERN CASS...NORTHWESTERN RICHLAND AND NORTHEASTERN RANSOM COUNTIES IN SOUTHEAST NORTH DAKOTA UNTIL 215 PM CDT... AT 108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 10 MILES EAST OF ENDERLIN...OR 35 MILES SOUTHWEST OF FARGO...MOVING TO THE EAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... LEONARD AROUND 125 PM CDT. BARRIE AROUND 135 PM CDT. KINDRED AND DAVENPORT AROUND 145 PM CDT. WALCOTT AROUND 155 PM CDT. FOR MOTORISTS ON INTERSTATE 29...THE STORM WILL BE BETWEEN...MILE MARKERS 40 AND 57 AROUND 205 PM CDT... BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. TG
The Fargo/Grand Forks radar (KMVX), 94 km away, was scanning. The volume nearest the first event began at 18:41 UTC.
3 tornado, 3 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.
Street flooding occurred around the Fargo area from the heavy rain.
Richland County dispatch relayed a public report of a tornado touchdown about 1 mile south of Geneseo in Sargent County. The tornado tracked east for about 1 mile and the crossed into Richland County around 836 pm CDT where it continued for about 1 more mile before lifting around 838 pm CDT. No significant damage was reported as the tornado stayed over mainly opened fields.
This tornado began in Sargent County at 834 pm CDTcdt, where it had an approximate 1 mile path. It continued in Richland County for about one additional mile, for a total path length of about 2 miles. Peak winds were estimated at 80 mph.
Tree damage was noted along the four mile tornado path, with numerous branches snapped off. Peak winds were estimated at 80 mph.
Dime sized hail also fell.
The strong winds occurred in south Fargo.
A second round of strong winds occurred in south Fargo.
The heavy rain washed out a road north of Fort Ransom, stranding its driver.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2010Every state in 2010This day in weather historyThe tornado archive for North Dakota, 2010Warnings in North Dakota, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240851, 240846, 276761, 276762, 242733, 240855, 240857, 240858, 240850.